Minnesota, 2010Flood in Minnesota, September 22 to 25, 2010
September 22 to 25, 2010 · NWS FSD · 1 event in 1 county or zone
Heavy rain caused Pipestone Creek to flood to a record level. The creek rose quickly and also fell below flood stage quickly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused Pipestone Creek to flood to a record level. The creek rose quickly and also fell below flood stage quickly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 2:00 AM CST, 4 hours earlier.
Area forecast discussion, Sep 22, 2:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT WED SEP 22 2010
.DISCUSSION...
MAJOR SYSTEM APPEARS DUE TO BRING TWO BIG SHOTS OF CONVECTION TO OUR
FORECAST AREA. ONE WILL INVOLVE RAPID DEVELOPMENT OF TSTMS THIS
MORNING AND IN FACT THROUGH THE DAY AS SRLY/SERLY LOW LEVEL FLOW
INCREASES AHEAD OF LOW DEVELOPING TO THE SW. MOIST AND VERY UNSTABLE
AIR WILL FLOW TOWARD AND INTO AREA AS SHEAR BECOMES GREATER OVER
AREA NEAR AND N OF APPROACHING WARM FRONT. BY AFTERNOON THESE
PARAMETERS SHOULD BE RIPE ENOUGH FOR A SIGNIFICANT SEVERE RISK OVER
MUCH OF OUR AREA ESPECIALLY THE SOUTHEAST HALF. SPC DAY 1 OUTLOOK
AND DISCUSSION GENERALLY LOOKS GOOD INCLUDING ENHANCED VERY LARGE
HAIL AND POSSIBLY EVEN TORNADO POTENTIAL. IF INITIAL ACTIVITY IS NOT
SO WIDESPREAD IT DAMPENS POTENTIAL...AND I DONT THINK IT WILL BE...I
WOULD THINK AN UPGRADE TO EVEN STRONGER POTENTIAL MIGHT COME LATER
THIS MORNING. WILL HIT THE SEVERE POTENTIAL FAIRLY HARD IN HAZARDOUS
WX OUTLOOK...AND PERHAPS MENTION SEVERE IN GRIDS/PUBLIC FORECASTS AT
LEAST SOUTHEAST PART OF AREA. FOR RAINFALL POTENTIAL WITH THIS FIRST
SHOT...THE NORTHEASTERN PART OF AREA...SWRN MN AND NEARBY...SEEMS
TARGETED. CONDITIONS NOT RIPE ENUF FOR FLASH FLOOD WATCH BUT THIS
COULD SET THINGS UP FOR THE NEXT ROUND WHICH I WILL GET TO SHORTLY.
TEMPERATURES EXPECTED TO WARM PRETTY MUCH ACCORDING TO GUIDANCE.
MAJOR INCREASE IN SHOWER/TSTM COVERAGE NOT COMING TILL LATER TODAY
IN THE NORTHEASTERN FORECAST AREA SHOULD ALLOW WARMING TO GUIDANCE
VALUES THERE...WHILE STRONG WARMING PUSHES TEMPS UP TO 80 PLUS FAR
S/SE DESPITE INCREASING CLOUDS. WINDS WILL INCREASE AS SYSTEM
DEVELOPS AND IT SHOULD BECOME BREEZY TO WINDY SOUTHEAST CORNER THIS
AFTERNOON.
FIRST ROUND SHOULD PULL OUT TO THE NORTHEAST THIS EVENING WITH A
SEVERAL HOUR LULL LIKELY EARLY TONIGHT BEFORE NEXT ROUND SPREADS IN
QUICKLY FROM THE SW LATE TONIGHT. THIS ACTIVITY SHOULD BE MORE
WIDESPREAD THAN THE FIRST SHOT WITH LESS SEVERE POTENTIAL...AND THAT
MAINLY OUR SOUTHEAST CORNER ON THU. HOWEVER HEAVY RAINFALL COULD
BECOME FAIRLY WIDESPREAD. WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW
BUT THE POTENTIAL SEEMS THERE FOR AT LEAST OUR NORTHEAST GIVEN A
THREAT OF TWO HEAVY RAIN SHOTS. IN ANY EVENT...HIGH UNQUALIFIED POPS
ARE IN ORDER FOR LATE TONIGHT AND THU. TEMPS WILL BE COOLER MOST
AREAS FRIDAY BUT COULD BE SLIGHTLY WARMER IN OUR NORTHEAST DEPENDING
ON RAINFALL COVERAGE. LOWS TONIGHT OF COURSE WILL BE QUITE MILD/WARM.
SHOWERS SHOULD MOVE OUT QUICKLY THURSDAY NIGHT AND LEAVE A MOSTLY
DRY FORECAST MOST OF THE WAY THROUGH NEXT TUE. WILL KEEP SOME LITTLE
CHANCE OF SHOWERS FRI NIGHT INTO EARLY SAT. THIS COULD BE GREATER
IF DEVELOPING UPPER LOW DIGS AS FAR W AS GFS SHOWS...WILL ACCEPT
SLIGHTLY MORE MODERATE ECMWF FOR NOW. THIS SEEMS TO BE THE ONLY
THREAT OF RAIN AFTER THU EVENING. TEMPS WILL GENERALLY BE MILD WITH
THE SAT UPPER LOW POSSIBLY MAKING IT A LITTLE COOLER THAN WHAT WE
HAVE IF THE UPPER LOW DIGS FURTHER W AS THE GFS DEPICTS. / WILLIAMS
&&
.AVIATION...
VFR THROUGH MID MORNING THEN SCATTERED THUNDERSTORMS DEVELOPING.
WARM FRONT LIFTING NORTHWARD TOWARD CWA DURING THE AFTERNOON IN
RESPONSE TO DEVELOPING LOW PRESSURE OVER SOUTHWEST NEBRASKA. LOW
LEVEL MOISTURE ASSOCIATED WITH FRONTAL BOUNDARY TO PRODUCE
WIDESPREAD MVFR CIGS ACROSS CWA DURING THE AFTERNOON WITH LCL IFR
CONDITIONS VICINITY OF THUNDERSTORMS. GENERAL MVFR TO IFR CONDITIONS
TONIGHT AS WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS CONTINUE
ACROSS CWA. SOUTHEAST SURFACE WINDS INCREASING TO 15 TO 25 KTS
DURING THE AFTERNOON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
WILLIAMS
Hazardous weather outlook, Sep 22, 3:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT WED SEP 22 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
400 AM CDT WED SEP 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO INCREASE TODAY...WITH STORMS
BECOMING SCATTERED TO NUMEROUS THIS AFTERNOON INTO EARLY EVENING.
SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL OVER THE
AREA. THE GREATEST RISK OF SEVERE STORMS WILL BE NEAR AND
SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX FALLS TO
SPRINGFIELD SOUTH DAKOTA. BESIDES HAVING THE HIGHER SEVERE
RISK...ISOLATED STORMS IN THESE AREAS COULD PRODUCE ISOLATED
TORNADOES AND TWO INCH OR LARGER DIAMETER HAIL.
FLOODING...
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI
RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE
NEXT FEW WEEKS. MINOR FLOODING WILL CONTINUE ALONG THE JAMES
RIVER THE NEXT FEW DAYS. RAINFALL TODAY THROUGH THURSDAY MAY
CAUSE ADDITIONAL RISES ALONG THE JAMES RIVER...AND POSSIBLY CAUSE
RIVERS TO RISE IN OTHER AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE AREA FRIDAY. WHILE HEAVY RAIN COULD FALL ANYWHERE...THE
GREATEST THREAT OF HEAVY RAIN AND POTENTIAL FLASH FLOODING WILL
BE IN SOUTHWEST MINNESOTA. ALSO...THERE WILL BE A SLIGHT RISK OF
SEVERE STORMS IN NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Flood, Pipestone
- When
- September 22, 6:00 AM CST to September 25, 6:00 PM CST
- Where
- Pipestone County, 5 mi NW of Pipestone to 5 mi WNW of Pipestone
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 44.051, -96.391
Heavy rain caused Pipestone Creek to rise quickly above flood stage to a record level. The creek fell quickly also, but some effects of the flooding including standing water continued. The flooding reached some homes and businesses in and near the town of Pipestone, and farmland was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, September 22, 20102 deaths · $135,000 · 70 kt wind · 25 events
- Flash Flooding and Flooding in Minnesota, September 22 to 27, 2010$33 million · 45 events
- Flash Flooding and Flooding in Wisconsin, September 22 to 30, 20101 injured · $15 million · 52 events
- Flash Flooding and Flooding in Minnesota, September 22 to 26, 2010$39 million · 35 events
- Hail and Damaging Winds in Virginia, September 22, 20101 injured · $3.0 million · 1 in hail · 44 events
- Flash Flooding in New Mexico, September 22 to 23, 20101 death · $12,000 · 2 events
- Flash Flooding and Flooding in South Dakota, September 22 to 23, 2010$950,000 · 3 in hail · 31 events
- Damaging Winds in North Carolina, September 22, 2010$174,000 · 60 kt wind · 27 events
- Flooding in South Dakota, September 22 to 30, 2010$400,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, September 22, 2010$300,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Nebraska, September 22, 2010$195,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, September 22 to 23, 2010$100,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262662.